Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 18, 2021Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jul 18, 2021, 4:11 PM CDT for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 4:11 PM CDT (21:11 UTC)
Expired
Jul 18, 2021, 4:45 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 233 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS84 KMAF 182111
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Sun Jul 18 2021
 
TXZ279-182145-
Central Brewster County TX-
411 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER COUNTY UNTIL
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Marathon, or 33 miles southeast of Alpine, moving
southwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3017 10325 3009 10306 2996 10315 2992 10322
      3000 10345
TIME...MOT...LOC 2111Z 025DEG 5KT 3007 10320 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:22 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 18, 2:22 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
222 PM CDT Sun Jul 18 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Sun Jul 18 2021

Post MCS precip shield across SE NM and thus -SHRA for the next
few hrs at HOB/CNM. Visible imagery shows a well defined outflow
boundary approaching PEQ-MAF on which SHRA/TSRA may form later
today, too low of probability to include in TAF ATTM. Otherwise
winds are variable due to precip and outflow but should settle out
by mid afternoon to e-se less than 12kts, except at CNM/HOB.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 132 PM CDT Sun Jul 18 2021

This morning's MCS that moved across SE NM has dissipated before it
moved into the Upper Trans Pecos leaving debris clouds and rain
cooled air and a relatively stable airmass in its wake. However
there is an assocd surface boundary that has push into the Trans
Pecos and along with moist upslope flow and daytime heating
scattered storms are still favored from near the Davis Mtns swd.
Said boundary has also set up across the PB and a few cells are
possible into the mid evening hrs in/around the boundary. Mon AM
isold-scattered showers are possible across the PB, as has been the
case the last few mornings. Mon PM there will be a relative minima
in dewpoints across the Trans Pecos which is expected to limit SB
instability, thus the lower PoPs there. Mon the mid-level trof will
extend farther w with what appears to be a boundary either from
convection to the n or a weak cold assocd with trof. Into Mon
evening and by Tue AM models, especially 12Z NAM12, indicate that a
MCS will track swwd into the NW PB and SE NM, bringing with it the
threat of heavy rain and flooding. 12Z GFS does favor convection
across the PB Mon PM, however it is a little less confident than
NAM12 wrt Mon night-Tue AM. Chance PoPs are warranted and we have
trend PoPs higher in SE NM/NW PB.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 132 PM CDT Sun Jul 18 2021

A broad upper ridge will be centered over the Four Corners Region on
Tuesday with West Texas and Southeast New Mexico on the backside of
the upper ridge. A cold front is expected to have pushed into the
area by Tuesday. High low-level moisture will be present. These
conditions will allow for increased chances of showers and
thunderstorms across West Texas and Southeast New Mexico.
Temperatures will be a little cooler behind the front with highs
only in the 80s across much of the Permian Basin on Tuesday. The
upper ridge begins to push back over the area on Wednesday resulting
in decreasing chances of rain. Temperatures will be similar but
slightly warmer than the previous day.

An upper low will be over central portions of Texas on Thursday with
rain chances closest to the Lower Trans Pecos and Big Bend.
Temperatures on Thursday will continue to warm up with highs in the
80s and 90s. The upper low moves closer to the area on Friday
resulting in increasing rain/storm chances. Temperatures on Friday
will increase slightly from the previous day. The upper low will be
over portions of West Texas on Saturday resulting in continuing
rain/storm chances, especially along and south of the Pecos River.
Temperatures on Saturday will continue to warm with highs mostly in
the 90s across West Texas and Southeast New Mexico. The upper low
will be just southwest of the Rio Grande next Sunday. This will
result in continuing precipitation chances across the higher terrain
and the surrounding plains of West Texas next Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  90  69  85 /  10  20  30  30
Carlsbad                 72  92  69  88 /  20  20  30  30
Dryden                   73  95  74  90 /   0  10  20  50
Fort Stockton            71  94  71  89 /  10  10  20  40
Guadalupe Pass           68  86  66  82 /  20  20  20  30
Hobbs                    70  89  67  85 /  20  20  30  30
Marfa                    62  88  64  83 /  20  20  20  50
Midland Intl Airport     73  91  69  86 /  10  20  30  30
Odessa                   73  91  69  86 /  10  20  30  30
Wink                     73  95  71  90 /  10  10  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...49
LONG TERM....80
AVIATION...49
Hazardous weather outlook, Jul 18, 2:25 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
225 PM CDT Sun Jul 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
225 PM CDT Sun Jul 18 2021 /125 PM MDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today primarily over Southeast
New Mexico... the Guadalupe Mountains... and the Davis Mountains.
The main concerns will be gusty wind... lightning... and brief heavy
rain. Lower chances of storms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 18, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Sun Jul 18 2021

TXZ279-182145-
Central Brewster County TX-
411 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER COUNTY UNTIL
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Marathon, or 33 miles southeast of Alpine, moving
southwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3017 10325 3009 10306 2996 10315 2992 10322
      3000 10345
TIME...MOT...LOC 2111Z 025DEG 5KT 3007 10320

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:31 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Jul 18, 8:00 AM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 18, 9:14 AM CDTFlash Flood WarningMAFLea3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.